Alert archive / Ohio / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 52, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Apr 8, 2020, 11:13 PM EDT for Pike County, Ross County, Ohio. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 8, 2020, 11:13 PM EDT (03:13 UTC)
- Expired
- Apr 9, 2020, 12:15 AM EDT
- In force
- 62 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pike County, OH, Ross County, OH
The radar
The Cincinnati radar (KILN), 70 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 7:24 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2413 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 7:55 PM EDT, 3 hours 18 minutes earlier.
Area forecast discussion, Apr 8, 7:55 PM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 755 PM EDT Wed Apr 8 2020 .SYNOPSIS... A cold front will cross the region tonight and bring one more round of showers and thunderstorms. A few showers will follow Thursday and Thursday evening, with temperatures about 20 degrees cooler from today's highs expected on Thursday and Friday. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Tornado Watch #91 is now in effect for a portion of the NWS Wilmington OH forecast area. Current surface analysis indicates a cold front extends from near Chicago to the southwest, with a wave of low pressure along the front in central Illinois, soon to move east into western Indiana. There is also a well-defined 850mb wave riding basically along with the front, and favorable divergence aloft ahead of a very well defined 500mb jet streak. Large scale ascent ahead of these features has led to lots of convection developing within the warm sector -- discrete cells in and near southern Illinois, and clusters of cells (with a few isolated supercells) closer to the cold front further north. Over the next few hours, as these storms make their way into the ILN CWA, these storms are expected to continue to grow upscale into a linear feature (perhaps a bowing MCS) with some potential for continued discrete development ahead of it. The model signal has been very consistent with regards to MCS/bow/QLCS type storm morphology affecting the southwestern quadrant of the ILN CWA in the 02Z-03Z time frame, then spreading ESE from there in the 04Z-06Z time frame. This forecast still appears to be on track. The biggest question mark with regards to the severe threat tonight is with low-level moisture. Dewpoints mixed out impressively today, with T/Td depressions of over 30F being observed all across the ILN forecast area. Looking at model theta-e projections, it is clear that there will be an impressive but short-lived surge of moisture coming into the area, but only in the 2-3 hours immediately before the storms arrive. With light and variable winds observed in the Cincinnati area at 7PM, it is expected that this switch to SSW flow is about to begin. If the boundary layer is not able to appreciably moisten, surface-based instability may be somewhat limited by inhibition. This would end up supporting an outflow-dominant storm mode and in that case, the dry air could actually end up exacerbating the threat for strong wind. What will keep these storms strong, regardless of the above, is the combination of strong forcing, strong deep-layer shear, and steep mid-level lapse rates. Though the questions about boundary layer stability may also inhibit tornado potential, the 0-1km shear (which does include some turning very low to the ground) is at least a little bit concerning, along with the presence of the surface wave and a pseudo-warm frontal boundary that the storms might be running along. Ultimately, the main issue tonight is expected to be a wind damage threat, with at least some potential for swaths of significant wind damage. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... Temperatures will be hard pressed to recover more than a handful of degrees on Thursday given the cold advection and northwest winds 15-20 mph gusting to 30 mph. This will make it feel a good 10-15 degrees colder than ambient temperatures. After our past few days of high temps in the 70s, it will definitely feel blustery. Highs will range from the upper 40s to lower 50s, maxing out around noon or the early afternoon. Cold air may also present enough overturning in the daytime for some scattered showers. During the evening, an area of showers is expected to cross nnw to sse as an energetic upper trough oriented w-e crosses in the early evening. The upper dynamics will help to push a secondary surface pressure trough/wind shift southward ahead of it. Low temperatures will be fairly uniform with a good wnw wind overnight, ranging from 33-35 for most of the area. This could present an issue with a freeze warning becoming necessary, but there is not any real threat of frost given the wind speed. Given expected convective weather tonight, will not include mention of this potential freeze until after this threat is over. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Surface high pressure will build east across the Tennessee Valley to the Carolina Coast Friday into Saturday. This will keep us mainly dry and cool through the end of the week. Temperatures on Friday will be 10 to 15 degrees below normal with highs in the mid 40s to lower 50s. Friday night will also be cool with lows in the lower 30s and areas of frost likely. Mid level short wave energy will eject out of the southern Plains Saturday night into Sunday helping to carve out a broad upper level trough over much of the CONUS through mid week. An associated strengthening surface low will lift northeast across the Ohio Valley/Great Lakes region Sunday night into Monday. Models continue to struggle with the timing/placement/strength of the surface low but both the GEFS and ECMWF means keep the surface low just off to our west as it tracks up toward the Great Lakes. This will lead to an increasing chance of showers Sunday into Sunday night and will allow for some categorical pops to overspread the region. Degree of destabilization is somewhat in doubt ahead of the low, but given the possible strength of the low, will at least allow for a slight chance of thunder. Ahead of the low, temperatures will moderate through the weekend. Highs on Saturday will be in 50s, with highs on Sunday in the upper 50s to lower 60s. There are a lot of model differences late in the period. Will hang on to some lower end pops given the upper level trough and potential for weak disturbances working through. This will also result in well below normal temperatures through mid week. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... Two main concerns for the TAFs in the next 24 hours. First is the potential for thunderstorms tonight. Storms are expected to move across the TAF sites between 02Z and 06Z. There is high confidence in thunderstorms with IFR conditions occurring at KCVG/KLUK/KILN, and moderate confidence at KDAY/KCMH/KLCK. In addition, the storms at KCVG/KLUK/KILN may produce strong to severe winds. Gusts have been included in tempo groups at these airports, and these gusts may need to be increased in future forecasts. Some MVFR ceilings and continuing showers are expected behind the storms, and after a few hours, a front will move through the area. This front will switch winds to the northwest, and these winds will then gradually increase through the rest of the overnight and into tomorrow. This is the second item of concern for the TAFs. VFR conditions are expected tomorrow, but as wind gusts continue to increase, they will get to around 30 knots. There is some chance of winds exceeding 35 knots, and thus these wind gusts tomorrow morning/afternoon may need to be increased in future TAFs as well. Some clouds and a chance of showers will move back into the airports late tomorrow afternoon / tomorrow evening, but VFR conditions are expected. OUTLOOK...MVFR conditions and thunderstorms are possible Sunday and Sunday night. Gusty winds are possible on Monday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Franks NEAR TERM...Hatzos SHORT TERM...Franks LONG TERM...JGL AVIATION...Hatzos
Hazardous weather outlook, Apr 8, 4:14 PM EDT, 6 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 414 PM EDT Wed Apr 8 2020 INZ066-073>075-080-KYZ089>100-OHZ077>079-091200- Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone- Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis- Hamilton-Clermont-Brown- 414 PM EDT Wed Apr 8 2020 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky and Southwest Ohio. .DAY ONE...Tonight. Thunderstorms will move southeast across the region later this evening into the early morning hours. Damaging winds, large hail, heavy rainfall, and isolated tornadoes will be possible with the storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Frost will be possible Friday night into Saturday morning as temperatures drop into the lower 30s. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed, while following all local, state and CDC guidelines. INZ050-058-059-OHZ042-051>054-060>064-070>074-080>082-088-091200- Wayne-Fayette IN-Union IN-Darke-Miami-Champaign-Clark-Madison-Preble- Montgomery-Greene-Fayette OH-Pickaway-Butler-Warren-Clinton-Ross- Hocking-Highland-Adams-Pike-Scioto- 414 PM EDT Wed Apr 8 2020 This Hazardous Weather Outlook is for East Central Indiana, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Tonight. Thunderstorms will move southeast across the region later this evening into the early morning hours. Damaging winds, large hail, heavy rainfall and an isolated tornado will be possible with the storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Frost will be possible Friday night into Saturday morning as temperatures drop into the lower 30s. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, while following all local, state and CDC guidelines. OHZ026-034-035-043>046-055-056-065-091200- Hardin-Mercer-Auglaize-Shelby-Logan-Union OH-Delaware-Franklin OH- Licking-Fairfield- 414 PM EDT Wed Apr 8 2020 This Hazardous Weather Outlook is for Central Ohio and West Central Ohio. .DAY ONE...Tonight. Thunderstorms will be possible later this evening into the early morning hours. Damaging winds and large hail are the main threat, but a tornado can not be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Frost will be possible Friday night into Saturday morning as temperatures drop into the lower 30s. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, while following all local, state and CDC guidelines.
In the hours before
Local storm report, Apr 8, 10:53 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1053 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND GST KYMESO ALEXANDRIA 5NW 39.02N 84.47W
04/08/2020 M53 MPH CAMPBELL KY AWOS
&&
JEGSpecial weather statement, Apr 8, 10:53 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1053 PM EDT Wed Apr 8 2020
OHZ082-088-090330-
Pike OH-Scioto OH-
1053 PM EDT Wed Apr 8 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PIKE AND CENTRAL
SCIOTO COUNTIES UNTIL 1130 PM EDT...
At 1052 PM EDT, radar indicated a strong thunderstorm near Rosemount,
moving northeast at 45 mph.
STORM HAZARDS INCLUDE...
Winds to 35 mph...
Penny size hail...
Locations impacted include...
Portsmouth, Waverly, New Boston, Piketon, Rosemount, Clarktown,
Lucasville, Beaver, Wakefield, Lombardsville, Stockdale, Minford,
West Portsmouth, State Route 335 at State Route 776, Givens,
Mcdermott, Portsmouth Regional Airport, Bear Creek and Germany.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3873 8300 3873 8303 3881 8320 3913 8298
3902 8280 3895 8281 3894 8275 3887 8276
3885 8276 3885 8268
TIME...MOT...LOC 0252Z 233DEG 39KT 3882 8304
McGinnisLocal storm report, Apr 8, 10:54 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1054 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 PM TSTM WND DMG SILVERTON 39.19N 84.40W
04/08/2020 HAMILTON OH NWS EMPLOYEE
MANY TREES DOWN
&&
CAMPBELLLocal storm report, Apr 8, 11:06 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1106 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND GST KI69 CLERMONT CO APT 39.08N 84.21W
04/08/2020 M47 MPH CLERMONT OH AWOS
&&
JEGLocal storm report, Apr 8, 11:08 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1108 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM TSTM WND GST LAWRENCEBURG 39.09N 84.86W
04/08/2020 M67 MPH DEARBORN IN PUBLIC
&&
HICKMANLocal storm report, Apr 8, 11:13 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1113 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM TSTM WND DMG ALEXANDRIA 38.96N 84.38W
04/08/2020 CAMPBELL KY TRAINED SPOTTER
NUMEROUS TREES DOWN WITH 6-INCH TRUNKS.
&&
JEGThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 9:20 PM EDT | Special Weather Statement | ILN | Auglaize, Darke, Mercer, Shelby | 40 min |
| Apr 8, 9:42 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Montgomery, Preble | 51 min |
| Apr 8, 9:46 PM EDT | Severe Thunderstorm Warning | ILN | Hamilton | 59 min |
| Apr 8, 9:56 PM EDT | Special Weather Statement | ILN | Logan, Miami, Shelby | 49 min |
| Apr 8, 10:02 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Warren | 58 min |
| Apr 8, 10:02 PM EDT | Severe Thunderstorm Warning | ILN | Brown, Clermont, Clinton, Highland | 43 min |
| Apr 8, 10:09 PM EDT | Special Weather Statement | ILN | Adams, Brown, Highland | 51 min |
| Apr 8, 10:15 PM EDT | Severe Thunderstorm Warning | ILN | Clermont, Hamilton | 45 min |
| Apr 8, 10:17 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Greene, Montgomery, Warren | 31 min |
| Apr 8, 10:26 PM EDT | Tornado Warning | ILN | Clermont, Hamilton | 34 min |
| Apr 8, 10:30 PM EDT | Severe Thunderstorm Warning | ILN | Clinton, Fayette, Greene, Warren | 60 min |
| Apr 8, 10:34 PM EDT | Severe Thunderstorm Warning | ILN | Adams, Brown, Highland, Pike | 41 min |
| Apr 8, 10:42 PM EDT | Severe Thunderstorm Warning | ILN | Brown, Clermont, Highland | 48 min |
| Apr 8, 10:45 PM EDT | Tornado Warning | ILN | Brown, Clermont | 30 min |
| Apr 8, 10:48 PM EDT | Severe Thunderstorm Warning | ILN | Clinton, Fayette, Highland | 57 min |
| Apr 8, 10:48 PM EDT | Tornado Warning | ILN | Clermont | 22 min |
| Apr 8, 10:53 PM EDT | Special Weather Statement | ILN | Scioto | 37 min |
| Apr 8, 10:57 PM EDT | Tornado Warning | ILN | Brown, Clermont, Clinton, Highland | 33 min |
| Apr 8, 11:03 PM EDT | Tornado Warning | ILN | Adams, Brown, Clermont | 31 min |
| Apr 8, 11:06 PM EDT | Severe Thunderstorm Warning | ILN | Adams, Brown, Highland | 54 min |
| Apr 8, 11:21 PM EDT | Tornado Warning | ILN | Highland | 24 min |
| Apr 8, 11:23 PM EDT | Severe Thunderstorm Warning | ILN | Adams, Pike, Scioto | 60 min |
| Apr 8, 11:44 PM EDT | Tornado Warning | ILN | Adams, Scioto | 20 min |
| Apr 9, 12:11 AM EDT | Special Weather Statement | ILN | Ross | 34 min |
| Apr 9, 3:49 PM EDT | Freeze Watch | ILN | Adams, Auglaize, Brown, Butler, Champaign, Clark and 26 more | 12 hr |
| Apr 9, 3:49 PM EDT | Freeze Warning | ILN | Auglaize, Butler, Champaign, Clark, Clermont, Clinton and 11 more | 17 hr |
| Apr 8, 10:13 PM EDT | Tornado Warning | ILN | Boone, Gallatin | 32 min |
| Apr 8, 10:23 PM EDT | Severe Thunderstorm Warning | ILN | Carroll, Gallatin, Grant, Owen, Pendleton | 39 min |
| Apr 8, 10:28 PM EDT | Tornado Warning | ILN | Boone, Campbell, Gallatin, Grant, Kenton, Pendleton | 32 min |
| Apr 8, 10:34 PM EDT | Tornado Warning | ILN | Campbell, Kenton | 26 min |
| Apr 8, 10:53 PM EDT | Severe Thunderstorm Warning | ILN | Bracken, Grant, Owen, Pendleton, Robertson | 52 min |
| Apr 8, 9:08 PM EDT | Severe Thunderstorm Warning | ILN | Fayette, Franklin, Ripley, Union, Wayne | 67 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.